South Dakota, 2007

Damaging Wind in South Dakota, April 21, 2007

April 21, 2007 · NWS FSD · 1 event in 1 county or zone

Thunderstorm winds damaged farm buildings and trees south of Avon shortly after midnight on April 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorm winds damaged farm buildings and trees south of Avon shortly after midnight on April 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 20, 7:15 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 20, 7:15 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT FRI APR 20 2007

.DISCUSSION...
PRIMARY FOCUS ON UPDATE THIS EVENING IS TO DROP WATCH ACROSS WESTERN
PORTION OF CWA. LOCAL TAMDAR SOUNDING OUT OF KSUX EARLIER THIS
EVENING INDICATES A CAP OF ABOUT 1.5 DEGREES AROUND 750MB INHIBITING
THE CONVECTIVE POTENTIAL IN EASTERN PORTION OF CWA.  HAVE BACKED OFF
ON SOME OF THE POPS ACROSS EASTERN CWA ALONG THE I-29
CORRIDOR...THOUGH THE PREVIOUS FORECAST WAS ON THE RIGHT TRACK.
HAVE KEPT POPS WEST OF LINE FROM DE SMET TO WAGNER WITH ELEVATED
THUNDERSTORMS BEGINNING TO DEVELOP ACROSS SOUTHERN NEBRASKA. STORMS
WILL HAVE BEST CHANCE OF SURVIVING THE TREK NORTH IF THEY REMAIN
FURTHER TO THE WEST ALONG THE ELEVATED INSTABILITY AXIS EXTENDING
ACROSS CENTRAL NEBRASKA INTO THE CENTRAL DAKOTAS. THIS IS ALSO
COINCIDENT WITH THE BOUNDARY AROUND 925 MB. UPDATE ON THE WAY ONCE
IT IS EVIDENT THAT THE STORMS CURRENTLY IN HAND COUNTY WILL NOT
AFFECT BEADLE.

&&
.PREV DISCUSSION...
IN THE NEAR TERM...MULTICELL TS BLEW UP EARLIER THIS AFTN IN S
CENTRAL SD...THEN RACED N TO NEWD. MEAN FLOW IS FM ABOUT 200 DEGS SO
ATTM...ACTIVITY HAS NOT MADE INTO THE FSD FA. MORE WAA ACCAS HAS
REDEVELOPED S OF KPIR...BUT AGAIN IS EXPECTED TO RMN W OF THE FA.
WITH SOME DEGREE OF ACCAS SCRAPING OUR WRN EDGE...DECIDED TO GO SCT
IN THE WATCH AREA FOR THIS EVE...WHERE A SMALL THREAT OF BORDERLINE
SVR WIND AND HAIL EXISTS...RAPIDLY DROPPING OFF THE MENTION OF PCPN
HEADING EWD WITH NO FOCUS MECHANISM OR S/W INTERACTION. KEPT THE
BEST CHCS OF TS CONFINED TO OUR FAR W AFT MIDNIGHT CLOSEST TO THE
SFC BOUNDARY W OF THE FA...WITH A SLGT CHC OF WAA ACCAS TS COVERING
MUCH OF THE REST OF THE FA XCPT FOR WINDOM MN TO STORM LK IA.

ON SATURDAY...UPPER LOW INCHES EWD INTO THE SRN RCKYS. THIS IS A
POTENT SYSTEM. ATTM...THERE DOES NOT APPEAR TO BE ANY S/W
INTERACTION AHEAD OF THE PARENT UPPER LOW ON SATURDAY. HOWEVER WAA
LIFT IS STILL EVIDENT AND OF COURSE THE SFC BOUNDARY INCHES INTO
CENTRAL SD. FEEL THAT WAA ACCAS IS STILL A POSSIBILITY THRU THE CWFA
SATURDAY MRNG...BUT NOT A HUGE THREAT...WITH SLIGHT CHCS OF TS
REDEVELOPING IN OUR WRN CWFA DURING THE AFTN. BUT AS THE LOW LEVEL
CONVERGENCE MOVES EVER SO CLOSER TO OUR WRN FA SAT EVENING...PCPN
CHCS OBVIOUSLY PICK UP WITH IT AS EITHER TS WL DEVELOP IN OUR WRN
FA...OR MOVE INTO THERE FM CENTRAL SD. THE SVR POTENTIAL IS
DEFINETLY THERE IN OUR WRN THIRD OF OUR AREA SAT EVENING...WITH HIGH
ELEVATED CAPE VALUES AROUND 2000 J/KG FM H925-H85...AND HIGH
INSTABILITY. THE WIND SHEAR IS NOT REAL IMPRESSIVE HOWEVER...BOTH IN
THE DIRECTION AND SPEED. SO STILL NOT EXPECTING MUCH OF A  TORNADIC
THREAT...MAINLY LARGE HAIL AND WIND. AS THE TS MOVES EWD AWAY FM
ITS CONVERGENCE SOURCE...SVR THREAT WL GREATLY DIMINISH TOWARD I 29
WITH NO S/W INTERACTION MOVING NEWD FM THE PARENT UPPER LOW. BUT DO
FEEL THAT SOME TS WL INCH EWD AFT MIDNIGHT SAT NIGHT TO ENCOMPASS
THE FSD FA...WITH LIFT AND WAA ABUNDANT EVERYWHERE.

BUT SUNDAY IS THE DAY WHEN THE STRONG UPPER LOW LIFTS OUT...AND HAS
BEEN WELL ADVERTISED FOR SOME TIME NOW. THEREFORE KEPT HIGH POPS
GOING...EVEN SOME CATEGORICAL POPS ALONG AND BEHIND THE BOUNDARY.
LIFT AND MOISTURE IS DEEP AND IN NO SHORTL SUPPLY. SVR THREAT SHOULD
BE LIMITED SOME DUE TO CLOUDS AND RAIN COOLED AIR. THERE COULD BE A
SMALL THREAT IN OUR FAR E AHEAD OF THE BOUNDARY.

ONCE THE SYSTEM DECIDES TO LIFT OUT INTO THE CENTRAL PLAINS...IT
RAPIDLY EJECTS NEWD INTO THE WRN GRTLKS BY 12Z MONDAY. THEREFORE
PCPN CHCS WL RAPIDLY END OVR OUR WRN TWO THIRDS SUNDAY NIGHT. MONDAY
LOOKS TO BE AN IN BETWEEN DAY...BETWEEN THE EXITING SUNDAY SYSTEM
AND THE NEXT ONE COMING UP IN THE EXTENDED.

FOR TEMPS...WENT AOA GUIDANCE READINGS ON SATURDAY AHEAD OF THE
BOUNDARY WITH PLENTY OF SLY WINDS. IN FACT I WOULD NOT BE SURPRISED
IF I WAS NOT WARM ENUF IN NW IA. AFTER THAT...GIVEN THE LOW LVL
MODEL TEMPS...MOST OF THE GUIDANCE READINGS DID NOT LOOK TOO BAD.
DID KEEP LOWS ABOVE GUIDANCE TONIGHT DUE TO THE WIND STAYING UP.

IN THE EXTENDED TUE THRU FRI...NEXT SYSTEM TO WATCH MOVES INTO THE
SW CONUS BY MON NIGHT...THEN INTO THE PLAINS MIDWEEK. PREVIOUS
VARIOUS MEDR MODEL RUNS WERE TAKING THE UPPER BOWLING BALL LARGELY
TO THE S OF THE FSD FA...XCPT FOR SOME SMALL CHCS OF RAIN IN OUR S
AND ERN SECTIONS IN THE MIDDLE OF THE WEEK. THE 00Z/06Z GFS WERE
MIDDLE OF THE ROAD SOLNS...WITH THE CANADIAN THE FURTHEST S WITH THE
UPPER LOW AND VERY STRONG WITH THE NRN STREAM. THAT SOLN WOULD
LARGELY CUTOFF OUR FSD FA. THE 00Z ECMWF WAS A LITTLE OUT OF WHACK
WITH BOTH THE CANADIAN AND GFS RUNS. HOWEVER NOW WITH THE 12Z
RUN...THE GFS BROUGHT THE UPPER LOW FURTHER NWD AFFECTING THIS FA
GREATLY MONDAY NIGHT AND TUE WITH RAIN. THE CANADIAN ALSO INCHED ITS
SOLN FURTHER NWD AS WELL AS THE ECMWF. IN FACT THE 12 ECMWF SHOWS
THE CENTER OF THE UPPER LOW IN SW KS BY 12Z WED...AND IN ERN KS BY
12Z THU. ATTM...DECIDED TO RAISE POPS SOME FOR THE FSD FA MON NIGHT
AND TUE...STILL TRENDING TOWARD HIGHER POPS IN OUR SRN FA. KEPT SOME
LINGERING POPS IN FOR WED OVR OUR SE QUARTER WITH CONDITIONS DRYING
OUT ON THU. HOWEVER IF THE ECMWF SOLN WOULD PAN OUT...THU COULD ALSO
BE WET ACROSS OUR SE QUARTER. SO THAT IS THE CRUX OF THE PROBLEM IN
THE EXTENDED...HOW FAR N THE UPPER LOW WL LIFT OUT...AND HOW STRONG
THE NRN JET STREAM WL BE POSSIBLY NUDGING THE MEDR SOLNS BACK TO THE
S AGAIN. ATTM...FAVORED A NRN STREAM SOLN FOR THU AND FRI WITH
SEASONAL TEMPS.

&&
.AVIATION...
GENERALLY VFR CONDITIONS ACROSS THE AREA THROUGH 08Z. CURRENT TSRA
ACTIVITY EXPECTED TO REMAIN NORTHWEST OF KHON...WITH ELEVATED -SHRA
OR AN ISOLATED -TSRA POSSIBLE AT KHON DURING THE PRE-DAWN HOURS BTWN
08Z-13Z. AFT 08Z...AREAS MVFR CIGS IN STRATUS MAY DEVELOP ACROSS THE
IN MOIST SOUTHERLY FLOW BENEATH STRENGTHENING CAPPING INVERSION. IF
STRATUS DEVELOPS...WOULD LINGER THRU 16Z-18Z TIME FRAME BEFORE
BREAKING UP AND BECOMING SCATTERED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT/MJF/JH
Hazardous weather outlook, Apr 20, 9:55 AM CST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT FRI APR 20 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1055 AM CDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT WEST OF THE JAMES
RIVER...WITH JUST A SLIGHT CHANCE TO THE EAST. A FEW STORMS COULD
BE SEVERE NEAR THE MISSOURI RIVER IN SOUTH CENTRAL SOUTH DAKOTA
DURING THE EVENING. THE MAIN THREAT WOULD BE HAIL TO THE SIZE OF
NICKELS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF THE JAMES
RIVER LATE SATURDAY AFTERNOON WILL BECOME MORE LIKELY DURING THE
NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE DURING THE LATE
AFTERNOON AND EVENING HOURS. FURTHER EAST...THERE WILL BE A
CHANCE OF THUNDERSTORMS AFTER MIDNIGHT...HOWEVER THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE.

THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA ON SUNDAY. SOME OF
THESE STORMS COULD BECOME SEVERE EAST OF INTERSTATE 29.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM ACROSS SOUTH CENTRAL
SOUTH DAKOTA NEAR THE MISSOURI RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 141 km away, was scanning. The volume nearest the first event began at 06:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bon Homme

When
April 21, 12:35 AM CST
Where
Bon Homme County, 15 mi S of Avon
Measured
69 kt (79 mph) estimated gust
Reported by
Newspaper
Coordinates
42.783, -98.070

Thunderstorm winds blew a large part of the roof off a long pole barn. The roof blew about 300 yards and sheared off 8 to 12 inch diameter trees. The winds also caused additional tree damage in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29148.